Patient Comments: Stiff-Person Syndrome - Symptoms

What were your signs and symptoms associated with Stiff-Person syndrome?

Comment from: 45-54 Female (Patient) Published: July 22

My symptoms of Stiff-Person syndrome started with continuous, blinding double vision, which lasted 3 months. After that, I started getting excruciating back pain, and stiffness and spasms in my leg, and fell continuously. I had electrical shocks, numbness, tingling everywhere. In addition, the double vision continued off and on during 19 months, until I was finally diagnosed. Unfortunately, mine was caused by breast cancer which went undiagnosed too late, so was diagnosed with stage 3C breast cancer. After surgeries, and chemotherapy, all my symptoms left me.

Was this comment helpful?Yes
Comment from: cjh, 55-64 Female (Patient) Published: January 23

I was treated for many years for multiple sclerosis. Baclofen was the treatment with a pump suggested. I broke both my arms a short time apart and stayed home for 3 weeks the first time, and 2 weeks the second time due to my legs not working. I also fell with my walker and had to have 3 root canals after hitting my mouth. I also went the route of counseling for depression. I was referred to a specialist and finally diagnosed with Stiff-Person syndrome. The IV steroids and taking valium has worked wonders. It has taken approximately 4 years to walk in a parking lot or on a hard surface but it keeps getting better. For me it has been a miracle drug.

Was this comment helpful?Yes
Comment from: Dwayne, 55-64 Female (Caregiver) Published: July 29

My wife was misdiagnosed with a dystonia for three years before the GAD test was performed last summer; the test indicated SPS. Since then, she has tried Valium, IVIG, plasma exchange, Rituxan, and baclofen infusion. An evaluation at the Mayo Clinic resulted in a prescribed dosage of Valium with a target of 150 mg per day, which she could not handle and has went through painful withdrawal after getting up to 100 mg. She walks with a cane, has developed an exaggerated lordotic curve in her back, has limited stamina, and has recently started having swelling and pain in her hands, feet, and ankles. She is also suffering with depression. The classic symptoms relating to loud noise, light, and emotional distress, all of which cause muscle spasms, have progressed with her disease. Our next option, apparently, is Cytoxan along with psychiatric intervention. She has had limited benefit from Valium and no positive effect from anything else.

Was this comment helpful?Yes
Comment from: Glasgow, 35-44 Female (Patient) Published: August 28

I was being treated for panic attacks and anxiety for a period of 4 years. My groin and the bottom of my back would go into a spasm and my legs would be a dead weight. I had many falls and after one of them presented myself to ER where i was admitted for 2 weeks. For approx 4/5 days after this fall I could not walk with assistance. I have just recently being diagnosed with Stiff-Person syndrome and i am just waiting to start IVIG treatment which I hope will bring some normality back to my life.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Stiff-Person Syndrome - Diagnosis Question: Please discuss the events that led to a diagnosis of Stiff-Person syndrome.
Stiff-Person Syndrome - Treatment Question: What was your treatment for Stiff-Person syndrome?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.